Alert archive / Pennsylvania / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS State College, PA

December 19, 20124 counties in Pennsylvania

NWS State College, PA issued this winter storm watch at Dec 19, 2012, 2:27 AM EST for 4 counties in Pennsylvania. It took effect at Dec 21, 2012, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 2:27 AM EST (07:27 UTC)
In effect from
Dec 21, 2012, 12:00 AM EST
Expired
Dec 20, 2012, 12:26 PM EST
In force
Issued by
NWS State College, PA

Counties Elk County, PA, McKean County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 82 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS41 KCTP 190727
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 AM EST WED DEC 19 2012

...SIGNIFICANT SNOWFALL ACCOMPANIED BY STRONG GUSTY WINDS
EXPECTED FOR LATE THURSDAY NIGHT THROUGH SATURDAY...

.INTENSE LOW PRESSURE AT THE SURFACE AND ALOFT WILL LIKELY MOVE
FROM THE LOWER GREAT LAKES ACROSS NEW YORK STATE THURSDAY NIGHT
AND FRIDAY...PUSHING A STRONG COLD FRONT ACROSS THE REGION
THURSDAY NIGHT. RAIN THURSDAY AFTERNOON AND EVENING WILL QUICKLY
CHANGE TO SNOW AROUND MIDNIGHT THURSDAY NIGHT. DEEPENING COLD AIR
AND A WELL-ALIGNED...PERSISTENT NORTHWEST FLOW WILL BRING AN
EXTENDED PERIOD OF SIGNIFICANT SNOWFALL AS MOIST AIR IS LIFTED
ACROSS THE LAUREL HIGHLANDS OF SOMERSET COUNTY.

PAZ033-200400-
/O.NEW.KCTP.WS.A.0003.121221T0500Z-121223T0000Z/
SOMERSET-
INCLUDING THE CITY OF...SOMERSET
227 AM EST WED DEC 19 2012

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY EVENING. 

* LOCATIONS...SOMERSET COUNTY.

* HAZARD TYPES...SNOW AND BLOWING SNOW.

* ACCUMULATIONS...8 TO 12 INCHES OF SNOW.

* TIMING...BEGINNING LATE THURSDAY NIGHT AS THE RAIN CHANGES TO A
  PERIOD OF SNOW AROUND AND SHORTLY AFTER MIDNIGHT. THERE COULD BE
  A SEVERAL HOUR LULL IN THE SNOW FRIDAY MORNING...BEFORE THE
  SNOWFALL RATES INCREASE FROM MIDDAY FRIDAY THROUGH SATURDAY AS
  THE COLD AIR DEEPENS WITHIN THE PERSISTENT...STRENGTHENING WEST
  TO NORTHWEST FLOW.

* IMPACTS...THE STRONG WIND GUSTS WILL COMBINE WITH THE SNOW
  FALLING HEAVY AT TIMES TO BRING THE POTENTIAL FOR SIGNIFICANT
  BLOWING AND DRIFTING SNOW...AND NEAR BLIZZARD CONDITIONS.

* WINDS...WEST TO NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TEMPERATURES...IN THE UPPER 20S DURING THE DAYLIGHT HOURS...AND
  LOWER 20S FRIDAY NIGHT.

* VISIBILITIES...MAINLY AROUND ONE HALF OF A MILE...BUT NEAR ZERO
  AT TIMES OF HEAVIER SNOW AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

LAMBERT/RADZANOWSKI
3 follow-up statements
828 
WWUS41 KCTP 192044
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EST WED DEC 19 2012

PAZ004-005-010-200900-
/O.EXA.KCTP.WS.A.0003.121221T0500Z-121223T0000Z/
WARREN-MCKEAN-ELK-
INCLUDING THE CITIES OF...WARREN...BRADFORD...ST. MARYS...RIDGWAY
344 PM EST WED DEC 19 2012

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY EVENING. 

* LOCATIONS...NORTHWEST MOUNTAINS. 

* HAZARD TYPES...SNOW...HEAVY AT TIMES. 

* ACCUMULATIONS...POTENTIAL FOR 6 INCHES OR MORE OF SNOW.

* IMPACTS...SNOW-COVERED ROADS AND HAZARDOUS TRAVEL. 

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...FALLING FROM THE LOWER 30S INTO THE 20S WITH WIND
  CHILLS IN THE LOW TEENS.

* VISIBILITIES...BELOW ONE MILE AT TIMES IN SNOW AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

PAZ033-200900-
/O.CON.KCTP.WS.A.0003.121221T0500Z-121223T0000Z/
SOMERSET-
INCLUDING THE CITY OF...SOMERSET
344 PM EST WED DEC 19 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH SATURDAY EVENING...

* HAZARD TYPES...SNOW...HEAVY AT TIMES.

* ACCUMULATIONS...POTENTIAL FOR 6 INCHES OR MORE OF SNOW.

* IMPACTS...NEAR BLIZZARD CONDITIONS POSSIBLE...ALONG WITH SNOW-
  COVERED ROADS AND HAZARDOUS TRAVEL.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TEMPERATURES...FALLING FROM THE LOWER 30S INTO THE 20S WITH WIND
  CHILLS IN THE LOW TEENS. 

* VISIBILITIES...NEAR-ZERO AT TIMES IN SNOW AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

MS/JL
938 
WWUS41 KCTP 200816
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EST THU DEC 20 2012

PAZ033-202100-
/O.UPG.KCTP.WS.A.0003.121221T0500Z-121223T0000Z/
/O.NEW.KCTP.WS.W.0005.121221T0600Z-121223T0000Z/
SOMERSET-
INCLUDING THE CITY OF...SOMERSET
316 AM EST THU DEC 20 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 PM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND EXTENSIVE BLOWING SNOW...WHICH
IS IN EFFECT FROM 1 AM FRIDAY TO 7 PM EST SATURDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...SOMERSET COUNTY.

* HAZARD TYPES...SNOW AND EXTENSIVE BLOWING SNOW.

* ACCUMULATIONS...6 TO 10 INCHES. AROUND ONE FOOT OF SNOW LIKELY
  ON SOME OF THE RIDGES BY LATE SATURDAY.

* TIMING...LATE TONIGHT THROUGH SATURDAY. RAIN WILL END AS A
  PERIOD OF SNOW LATE TONIGHT...AND TEMPERATURES WILL QUICKLY DROP
  TO JUST BELOW FREEZING IN THE WAKE OF A STRONG COLD FRONT. THE
  WORST CONDITIONS WILL DEVELOP FRIDAY AFTERNOON...AND CONTINUE
  THROUGH MUCH OF SATURDAY.

* IMPACTS...POTENTIAL FOR BLIZZARD CONDITIONS AT TIMES IN HEAVY
  FALLING SNOW AND BLOWING SNOW FRIDAY AFTERNOON INTO SATURDAY...
  WITH NEAR ZERO VISIBILITY. SNOW AND ICE COVERED ROADS AND WIND
  CHILLS IN THE SINGLE DIGITS TO TEENS ARE LIKELY.

* WINDS...WEST TO NORTHWEST 20 TO 30 WITH GUSTS UP TO 50 MPH AT
  TIMES. 

* TEMPERATURES...MAINLY IN THE MID TO UPPER 20S.

* VISIBILITIES...AVERAGING AROUND ONE HALF OF A MILE...BUT LIKELY
  DROPPING TO NEAR ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS A SIGNIFICANT AMOUNT
OF SNOW IS FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...BLANKET AND A CELLULAR
PHONE IN YOUR VEHICLE IN CASE OF AN EMERGENCY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND
AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

PAZ004-005-010-202100-
/O.CON.KCTP.WS.A.0003.121221T0500Z-121223T0000Z/
WARREN-MCKEAN-ELK-
INCLUDING THE CITIES OF...WARREN...BRADFORD...ST. MARYS...RIDGWAY
316 AM EST THU DEC 20 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* LOCATIONS...NORTHWEST MOUNTAINS.

* HAZARD TYPES...SNOW...HEAVY AT TIMES.

* ACCUMULATIONS...POTENTIAL FOR 6 INCHES OR MORE OF SNOW.

* IMPACTS...SNOW-COVERED ROADS AND HAZARDOUS TRAVEL.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...FALLING FROM THE LOWER 30S INTO THE 20S WITH 
  WIND CHILLS IN THE LOW TEENS. 

* VISIBILITIES...BELOW ONE MILE AT TIMES IN SNOW AND BLOWING 
  SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

LAMBERT/CERU
860 
WWUS41 KCTP 201726
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1226 PM EST THU DEC 20 2012

PAZ004-005-010-210130-
/O.UPG.KCTP.WS.A.0003.121221T0500Z-121223T0000Z/
/O.EXB.KCTP.WS.W.0005.121221T0500Z-121223T0000Z/
WARREN-MCKEAN-ELK-
INCLUDING THE CITIES OF...WARREN...BRADFORD...ST. MARYS...RIDGWAY
1226 PM EST THU DEC 20 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 7 PM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* LOCATIONS...NORTHWEST MOUNTAINS.

* HAZARD TYPES...SNOW...HEAVY AT TIMES.

* ACCUMULATIONS...8 TO 12 INCHES OF SNOW.

* TIMING...RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT...AND FALL
  HEAVY AT TIMES INTO EARLY FRIDAY MORNING. THE SNOW MAY TAPER
  OFF FOR A TIME BEFORE REDEVELOPING AS LAKE EFFECT SNOW SHOWERS
  AND LOCALLY HEAVY SQUALLS LATER FRIDAY...INTO SATURDAY.

* IMPACTS...SNOW-COVERED ROADS AND LOW VISIBILITIES WILL CAUSE
  HAZARDOUS TRAVEL.

* WINDS...SHIFTING TO THE WEST 10 TO 20 MPH WITH GUSTS UP TO 30
  MPH BY LATER FRIDAY INTO SATURDAY.

* TEMPERATURES...FALLING FROM THE LOWER 30S INTO THE 20S WITH 
  WIND CHILLS IN THE LOW TEENS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS THAT HEAVY SNOW IS
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...BLANKET AND A CELLULAR
PHONE IN YOUR VEHICLE IN CASE OF AN EMERGENCY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE STATE
COLLEGE AT CTP.STORMREPORTS@NOAA.GOV...OR POST TO THE NWS STATE
COLLEGE FACEBOOK PAGE...OR TWEET USING THE HASH TAG
C...T...P...W...X.

&&

$$

PAZ033-210130-
/O.CON.KCTP.WS.W.0005.121221T0600Z-121223T0000Z/
SOMERSET-
INCLUDING THE CITY OF...SOMERSET
1226 PM EST THU DEC 20 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM FRIDAY TO
7 PM EST SATURDAY...

* LOCATIONS...SOMERSET COUNTY.

* HAZARD TYPES...SNOW AND EXTENSIVE BLOWING SNOW.

* ACCUMULATIONS...6 TO 10 INCHES OF SNOW.

* TIMING...RAIN WILL END AS A PERIOD OF SNOW LATE TONIGHT...AND
  TEMPERATURES WILL QUICKLY DROP TO JUST BELOW FREEZING IN THE
  WAKE OF A STRONG COLD FRONT. THE WORST CONDITIONS WILL DEVELOP
  FRIDAY AFTERNOON...AND CONTINUE THROUGH MUCH OF SATURDAY.

* IMPACTS...POTENTIAL FOR NEAR BLIZZARD CONDITIONS AT TIMES IN
  HEAVY FALLING SNOW AND BLOWING SNOW FRIDAY AFTERNOON INTO
  SATURDAY...WITH NEAR ZERO VISIBILITY. SNOW AND ICE COVERED
  ROADS AND WIND CHILLS IN THE SINGLE DIGITS TO TEENS ARE LIKELY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* VISIBILITIES...AVERAGING AROUND ONE HALF OF A MILE...BUT 
  LIKELY DROPPING TO NEAR ZERO AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS THAT HEAVY SNOW IS
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...BLANKET AND A CELLULAR
PHONE IN YOUR VEHICLE IN CASE OF AN EMERGENCY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE STATE
COLLEGE AT CTP.STORMREPORTS@NOAA.GOV...OR POST TO THE NWS STATE
COLLEGE FACEBOOK PAGE...OR TWEET USING THE HASH TAG
C...T...P...W...X.

&&

$$

PAZ006-011-012-017>019-024-025-034-037-041-042-045-046-210130-
/O.NEW.KCTP.WW.Y.0018.121221T0600Z-121223T0000Z/
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-BEDFORD-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
INCLUDING THE CITIES OF...COUDERSPORT...EMPORIUM...RENOVO...
DUBOIS...CLEARFIELD...PHILIPSBURG...STATE COLLEGE...JOHNSTOWN...
ALTOONA...BEDFORD...MANSFIELD...WELLSBORO...LAPORTE...
LOCK HAVEN...WILLIAMSPORT
1226 PM EST THU DEC 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 7 PM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 1 AM FRIDAY
TO 7 PM EST SATURDAY.

* LOCATIONS...MUCH OF NORTHERN PENNSYLVANIA DOWN THROUGH
  THE CENTRAL MOUNTAINS.

* HAZARD TYPES...RAIN CHANGING TO HEAVY WET SNOW.

* ACCUMULATIONS...3 TO 5 INCHES OF SNOW.

* TIMING...RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT...AND FALL
  HEAVY AT TIMES INTO FRIDAY. THE MOST LIKELY TIME FOR
  ACCUMULATING SNOW THAT WILL ADVERSELY AFFECT TRAVEL WILL BE FROM
  THE PRE DAWN HOURS FRIDAY TROUGH MID DAY. THE SNOW MAY LINGER
  OVER FAR EASTERN AREAS INTO LATER FRIDAY.

* IMPACTS...SNOW-COVERED ROADS AND LOW VISIBILITIES WILL CAUSE
  HAZARDOUS TRAVEL.

* WINDS...SHIFTING TO THE WEST 10 TO 20 MPH WITH GUSTS UP TO 30
  MPH BY LATER FRIDAY INTO SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS A SIGNIFICANT AMOUNT OF
SNOW IS FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...BLANKET AND A CELLULAR
PHONE IN YOUR VEHICLE IN CASE OF AN EMERGENCY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE STATE
COLLEGE AT CTP.STORMREPORTS@NOAA.GOV...OR POST TO THE NWS STATE
COLLEGE FACEBOOK PAGE...OR TWEET USING THE HASH TAG
C...T...P...W...X.

&&

$$

LA CORTE/STEINBUGL

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 1:57 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 19, 1:57 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 AM EST WED DEC 19 2012

.SYNOPSIS...
A WEAKENING UPPER AIR DISTURBANCE AND ASSOCIATED SURFACE LOW
PRESSURE WILL PRODUCE SOME LIGHT RAIN AND SNOW SHOWERS FROM
EASTERN OHIO THROUGH THE LAUREL HIGHLANDS EARLY WEDNESDAY
MORNING. OTHERWISE...DRY CONDITIONS WILL PREVAIL UNTIL THURSDAY
AS A RIDGE OF HIGH PRESSURE DRIFTS ACROSS THE REGION ON WEDNESDAY.
ANOTHER SIGNIFICANT LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
WILL IMPACT THE LOCAL WEATHER WITH RAIN...FOLLOWED BY SNOW SHOWERS
AND GUSTY WEST TO NORTHWEST WINDS LATE THIS WEEK INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPSTREAM SHORTWAVE...OVR SOUTHERN MICHIGAN AT 03Z...WILL TRACK
INTO WESTERN PA LATE TONIGHT...WITH ASSOCIATED WEAK SFC LOW
PRESSURE DISSIPATING AS IT SLIDES ACROSS SOUTHERN PA. THIS SYSTEM
IS CURRENTLY PRODUCING A BATCH OF LIGHT RAIN/SNOW ACROSS LOWER
MICHIGAN AND NE OHIO...WHICH WILL SLIDE INTO WESTERN PA AFTER
06Z. 18Z MDLS INDICATE THE ONLY MEASURABLE PRECIP ACROSS CENTRAL
PA WILL BE OVR THE LAUREL HIGHLANDS...WHERE MDL SOUNDINGS APPEAR
VERY MARGINAL FOR SNOW. THEREFORE...HAVE CHANGED PTYPE FROM SNOW
TO A RAIN/SNOW SHOWER MIX LATE TONIGHT. BEST CHANCE OF A VERY LGT
SNOW ACCUM WOULD PROBABLY BE CLOSER TO I-80 WITH LESS A CHANCE CLOSER
TO THE MD LINE.

SOME PARTIAL CLEARING OCCURRING THIS EVENING ACROSS SOUTHERN PA.
HOWEVER...EXPECT SKIES TO BECOME OVERCAST AGAIN LATE TONIGHT WITH
APPROACH OF SHORTWAVE. CLOUD COVER AND A CONTINUED WESTERLY BREEZE
SHOULD PRECLUDE TEMPS FROM FALLING MUCH OVERNIGHT. IN FACT...TEMPS
MAY RISE A BIT ACROSS THE LAUREL HIGHLANDS...WHERE WAA WORKS IN
AHEAD OF WEAKENING SFC LOW. HAVE ADJUSTED MIN TEMPS ONLY
SLIGHTLY...RANGING FROM ARND 30F OVR THE N MTNS...TO THE M30S
ACROSS THE SUSQ VALLEY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
SHORTWAVE RIDGING ALOFT AND BUILDING SFC HIGH PRESSURE WILL
PROVIDE A DECENT DAY ACROSS CENTRAL PA ON WEDNESDAY...AFTER ANY
AM -SHRASN/DRIZZLE DISSIPATES OVR THE LAURELS WITH THE EXIT OF THE
WEAKENING LO PRES SYSTEM.

EXPECT DECREASING CLOUDS WED AS SHORTWAVE PASSES EAST OF THE
STATE. HOWEVER...MDL DATA INDICATES LOW LVL MOISTURE IN THE FORM
OF STRATO-CU WILL PERSIST BENEATH SUBSIDENCE INVERSION...ESP
ACROSS THE W MTNS. BY LATE IN THE DAY...EXPECT DRYING/DOWNSLOPING
FLOW TO CREATE MSUNNY SKIES ACROSS THE LOWER SUSQ VALLEY...WHILE
THE W MTNS SEE SOME BREAKS BUT REMAIN MCLDY. VERTICAL MIXING UP TO
2-3 KFT AGL...SHOULD DRAW GUSTY WINDS TO THE SFC...ESP DURING THE
AFTN ACROSS THE SC MTNS...WHERE BUFKIT DATA SUPPORTS GUSTS BTWN
20-25KTS. MIXING MDL 900MB TEMPS TO THE SFC SUGGESTS WE WILL SEE
MAX TEMPS RANGING FROM THE U30S OVR THE N MTNS...TO NR 50F ACROSS
THE LOWER SUSQ VALLEY. THIS WILL STILL BE 5-10F ABOVE NORMAL FOR
THIS TIME OF YEAR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
***ACTIVE WINTER PATTERN IN STORE LATE THIS WEEK INTO THE WEEKEND***

A SPLIT FLOW UPPER TROUGH ALIGNED ALONG THE FRONT RANGE OF THE
ROCKIES WITH A VERY POTENT SRN STREAM SHORT WAVE OVER THE FOUR
CORNERS REGION WILL EJECT OUT INTO THE CENTRAL/SRN PLAINS AND REACH
THE MID MS VLY BY 12Z THU. THE SRN STREAM TROUGH WILL DEEPEN AND
INTENSIFY WHILE ATTEMPTING TO PHASE WITH THE NRN STREAM FEATURE.
THIS WILL ALLOW A LEE SURFACE WAVE TO DEVELOP NEAR THE TX/OK
PANHANDLES...WITH INTENSIFICATION EXPECTED AS IT TRACKS ENEWD THRU
MO INTO CENTRAL IL BY THE END OF DAY2. THE SURFACE LOW WILL COMPLETE
CYCLOGENESIS ON DAY 3...CONTINUING TO DEEPEN AS IT LIFTS NEWD AND
OCCLUDES NEAR THE THUMB OF LOWER MI. WITH THE EXCEPTION OF THE
NAM...THE 18/12Z MODELS HAVE SHIFTED WEST...A BIT SLOWER...WITH
THE SFC LOW FCST TO TRACK NEWD FROM OKLAHOMA INTO THE GREAT LAKES
REGION. MEANWHILE...ITS ASSOCIATED POWERFUL/SHARP COLD FRONT WILL
SWEEP EWD AND CROSS THE APPLCHNS THUR NIGHT AND REACH THE MID-
ATL/SOUTHEAST COAST BY 12Z FRI. A TRIPLE POINT/SECONDARY LOW WILL
FORM OVER THE VA PIEDMONT AND TRACK NEWD TOWARD THE
POCONOS/CATSKILLS...AS THE MID-UPPER TROUGH GOES NEGATIVE TILT.
THE DEEP LOW EVENTUALLY BECOMES VERTICALLY STACKED INVOF UPSTATE
NY BY 00Z SAT.

INTENSE MID LEVEL HEIGHT FALLS...ON THE ORDER OF 200-250 M IN 12
HR...WILL SHIFT EWD FROM THE OH VLY ACROSS CENTRAL PA THUR NIGHT.
THE EXIT REGION OF A 100KT JET MAX ROUNDING THE BASE OF THE UPPER
LOW/MID LEVEL HEIGHT FALL CENTER WILL PROVIDE AMPLE LG SCALE
LIFT/DIVERGENCE ALOFT...WHILE VERY STRONG +3-5 SIGMA /50-60KT/ SLY
850MB LLJ WILL DRAW A NARROW RIBBON OF MODEST PWATS NWD ALONG THE
SHARP COLD FRONTAL BOUNDARY. THE DEEP-LAYER FORCING AND STRONG
DYNAMICS WILL SUPPORT A BAND OF MODERATE FRONTAL PCPN...WHICH MAY
TAKE ON THE FORM OF A NARROW COLD-FRONTAL RAIN BAND /NCFRB/. DAY 3
QPF AMTS RANGE BTWN 0.50-0.75 INCHES...WITH A MAX AROUND 1 INCH
INTO ERN PA NEAR THE TRIPLE POINT LOW TRACK. A BLEND OF
NAM/GFS/SREF HR THERMAL PROFILES ALLOWS FOR A PTYPE CHANGEOVER
FROM RAIN TO SNOW ON THE BACKSIDE OF THE FRONTAL PCPN BAND...AS
STRONG DYNAMIC COOLING AND LLVL CAA RAPIDLY DROPS TEMPS IN THE COLUMN.
THIS SUGGESTS A LGT SNOW ACCUM IS POSSIBLE LATE THU NIGHT INTO
EARLY FRI...ESPECIALLY OVR THE N-CNTRL AND NERN ZONES. THERE ARE
STRONG INDICATIONS FOR CAD ON THU...SO DESPITE THE STG WAA TEMPS
MAY STRUGGLE TO GET MUCH ABOVE 40F ESP IN THE NRN TIER. WILL BE A
TRICKY TEMP FCST...WITH HIGHS POSSIBLY OCCURRING JUST AFTER
FROPA/WIND SHIFT AND BEFORE THE COLD AIR RUSHES IN FROM THE WEST.

THE MID-LATE DECEMBER PATTERN STABILIZES TO SOME EXTENT HEADING
INTO THE WEEKEND...AS THE DEEP SFC/UPPER SYSTEM SHOULD PROVE SLOW
TO EXIT NRN NEW ENGLAND AND THE CANADIAN MARITIMES WORKING INTO
BLOCKED HIGH LATITUDE FLOW. THIS WILL OPEN THE DOOR FOR A
PERSISTENT...SEASONABLY COLD AND BLUSTERY NW FLOW TO MAINTAIN NEAR
TO BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND AND PERHAPS INTO
EARLY NEXT WEEK. MORE IMPORTANTLY...THIS WILL LIKELY LEAD TO A
PROTRACTED LAKE EFFECT SNOW EVENT FROM FRIDAY-SUNDAY...WITH
SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE OVER THE NW MTNS AND
ALLEGHENY RIDGES/LAUREL HIGHLANDS. WILL CONTINUE TO MENTION THE
HEAVY LAKE EFFECT SNOW THREAT IN THE HWO WITH ABOVE AVG
CONFIDENCE.

THE BROAD CYCLONIC FLOW ALOFT/LAKE EFFECT SNOW REGIME SHOULD LOSE
ITS GRIP ON THE AREA BY EARLY NEXT WEEK. THE 18/12Z ECENS AND
GEFS SHOW A TROUGH DEVELOPING IN THE NATIONS MIDSECTION WHICH
SHOULD FORCE HEIGHTS TO RISE DOWNSTREAM. A PACIFIC SYSTEM IS FCST
TO EMERGE INTO THE CENTRAL US NEXT TUE WHERE SRN PLAINS
CYCLOGENESIS/GULF INFLOW/DEVELOPING PCPN COULD OCCUR TUCKED
UNDERNEATH A MID-HIGHER LATITUDE DOME OF COLDER HIGH PRESSURE TO
THE NORTH. THIS SYSTEM MAY BRING A WINTRY MIXTURE OF PCPN TO THE
REGION AROUND DEC 26TH /NEXT WED/ AS IT LIFTS NEWD THRU THE LWR
MS/TN/OH VLYS AND INTO THE NORTHEAST STATES.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
WEAKENING NW FLOW ON BACK SIDE OF EXITING LOW PRESSURE SYSTEM
BRINGING DOWNSLOPE FLOW AND VFR CONDITIONS TO MUCH OF CENTRAL/SE.
NORTHWEST HIGHER TERRAIN WILL REMAIN IFR/MVFR IN FORCED UPSLOPE
LOW LEVEL FLOW. ALSO EXPECT SOME LIGHT SNOW SHOWERS/DZ/FZDZ TO
IMPACT WESTERN SECTIONS OVERNIGHT...MAKING ICING A CONCERN.

RIDGING WORKS IN FOR WED...WITH PRIMARILY VFR CONDITIONS...THOUGH
MVFR WILL REMAIN STUBBORN IN NW MTNS. NW WINDS WILL BE
BREEZY...BUT NOT AS STRONG AS TUES.

DETERIORATING CONDITIONS THU INTO FRI WILL LAST INTO THE
WEEKEND...ESPECIALLY ACROSS THE WESTERN HIGHER TERRAIN.

OUTLOOK...

THU...RAIN SHOWERS LIKELY. MAINLY VFR WITH MVFR POSS LATE.

FRI...TURNING COLDER. RAIN/SNOW SHOWERS BECOMING ALL SNOW...ESP
N AND W HIGHER TERRAIN WITH IFR/MVFR CONDITIONS. MVFR/VFR
ELSEWHERE. BREEZY WEST WINDS RETURN.

SAT...BREEZY. LAKE EFFECT SNOWS CONTINUE IN N AND WEST MTNS WITH
IFR/MVFR CONDITIONS. MVFR IN SNOW SHOWERS CENTRAL. VFR SE.

SUN...MVFR NW. VFR ELSEWHERE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...STEINBUGL
AVIATION...RXR
Hazardous weather outlook, Dec 18, 1:34 PM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EST TUE DEC 18 2012

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-191845-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
134 PM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL PASS THROUGH THE REGION FRIDAY. GUSTY
WEST TO NORTHWEST WINDS OF 40 TO 45 MPH ARE LIKELY IN THE WAKE OF
THIS FRONT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-191845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
134 PM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE THURSDAY
NIGHT AND EARLY FRIDAY. SIGNIFICANT LAKE EFFECT AND OROGRAPHICALLY
ENHANCED SNOW SHOWERS ARE POSSIBLE BEHIND THIS SYSTEM WITH SNOW
EXPECTED TO LAST THROUGH SATURDAY. GUSTY WEST TO NORTHWEST WINDS
OF 40 TO 45 MPH ARE LIKELY IN THE WAKE OF THIS FRONT FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Watches in Pennsylvania, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.